Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Gaylord, MI

June 10, 2008Missaukee County, Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 10, 2008, 3:08 PM EDT for Missaukee County, Roscommon County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2008, 3:08 PM EDT (19:08 UTC)
Expired
Jun 10, 2008, 4:00 PM EDT
In force
52 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Missaukee County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 60 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:03 PM EDTHAIL 0.75Houghton Lake, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 101908
SVRAPX
MIC113-143-102000-
/O.NEW.KAPX.SV.W.0023.080610T1908Z-080610T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
308 PM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN...
  ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 400 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR MOORESTOWN...OR 12 MILES NORTHWEST OF
  HOUGHTON LAKE...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOUGHTON LAKE...
  HIGGINS LAKE...
  PRUDENVILLE...  

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4431 8507 4450 8509 4451 8438 4422 8437
TIME...MOT...LOC 1908Z 272DEG 21KT 4439 8493

$$
1 follow-up statement
000 
WWUS34 KAPX 101927
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
327 PM EDT TUE JUN 10 2008

MIC113-101937-
/O.CAN.KAPX.SV.W.0023.000000T0000Z-080610T2000Z/
MISSAUKEE MI-
327 PM EDT TUE JUN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR MISSAUKEE COUNTY IS
CANCELLED...

LAT...LON 4428 8485 4450 8485 4451 8438 4422 8437
TIME...MOT...LOC 1927Z 272DEG 26KT 4439 8469

$$

MIC143-102000-
/O.CON.KAPX.SV.W.0023.000000T0000Z-080610T2000Z/
ROSCOMMON MI-
327 PM EDT TUE JUN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR ROSCOMMON COUNTY...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR ROSCOMMON COUNTY AIRPORT...OR 6 MILES
NORTH OF HOUGHTON LAKE...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSCOMMON...
  LAKE ST. HELEN...
  TWIN LAKES AREA...
  ST. HELEN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4428 8485 4450 8485 4451 8438 4422 8437
TIME...MOT...LOC 1927Z 272DEG 26KT 4439 8469

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:13 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 10, 11:13 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1113 AM EDT TUE JUN 10 2008

.UPDATE...WOW, A BUSY MORNING. ALL OF THE FORECASTS SHOULD BE
UPDATED NOW WITH THE MAJORITY OF IT BEING WITH THE NEXT LINE OF
SHOWERS/THUNDERSTORMS MOVING THROUGH NW LOWER AND BEGINNING TO
CROSS I-75. ONCE THIS IS THROUGH THE SKY WILL BECOME PARTLY
CLOUDY, AT LEAST IN NW LOWER AS DRY SLOT MOVES IN. THE NEXT MAJOR
CONCERN WILL BE THE MID 50S DEWPOINTS TO REMAIN IN THE REGION.
WITH THE STEEP MID LEVEL LAPSE RATES (AROUND 6.5 C/KM) AND
INCREASING 0-6KM SHEAR (GETTING TO AROUND 30KT). WHILE THE MODELS
HAVE 30 KNOTS AT 500 MB AND 18 KNOTS AT 850 MB FOR THE AFTERNOON,
THE CONCERN IS THAT THE WINDSPEEDS ON THE MPX SOUNDING AND THE
PROFILER SW OF MPX WITH 40 KNOTS AT 500 MB AND 30 KNOTS AT 850 ARE
MORE LIKELY. WILL HAVE TO WATCH THE VWP OF AND PROFILER NETWORK
INTO THE AFTERNOON. HOWEVER, IT LOOKS LIKE THAT IF THINGS COME
TOGETHER, THE FREEZING LEVELS AT OR AROUND 10000FT AND THE MID
LEVEL DEWPOINT DEPRESSIONS GREATER THAN 5C COMING INTO THE REGION
IN THE LATE AFTERNOON (BY 21Z) THE SEVERE THREAT WOULD BE FROM
HAIL AND DAMAGING WINDS.

LUTZ

&&

.PREV DISCUSSION... /ISSUED 402 AM EDT TUE JUN 10 2008/

DISCUSSION...TWO PIECES OF ENERGY...PART OF A MEAN LONG WAVE TROUGH
OVER WESTERN NORTH AMERICA...WILL BE THE WEATHER FOCUS THROUGH THE
END OF THE WEEK.  LEAD IMPULSE WILL EMERGE OUT OF THE MID/UPPER
MISSISSIPPI VALLEY TODAY IN TWO PIECES...ONE CURRENTLY CROSSING
IA/MO AND ANOTHER OVER NORTHWEST MN.  MEANWHILE...A STRONGER CLOSED
CIRCULATION WILL DIG SOUTHEAST TOWARD THE WESTERN ROCKIES...WHICH
WILL PUSH SHORT WAVE RIDGING INTO THE REGION WEDNESDAY.  COLD FRONT
ASSOCIATED WITH WESTERN TROUGH/HEIGHT FALLS WILL EVENTUALLY MAKE ITS
WAY INTO THE STATE...PROBABLY IN THE FRIDAY TIME FRAME.

FORECAST PROBLEMS IN THE NEAR TERM WILL FOCUS MAINLY ON TODAY...WITH
INITIAL PUSH OF PRECIPITATION FROM THE SOUTH THIS MORNING...AND
CONVECTIVE REDEVELOPMENT THIS AFTERNOON WITH POTENTIAL FOR SEVERE
THUNDERSTORMS.

TODAY/TONIGHT...FIRST ORDER OF BUSINESS THIS MORNING IS BAND OF
PRECIPITATION SURGING NORTH-NORTHEAST ACROSS IN/WESTERN OH/SOUTHERN
LOWER AHEAD OF INITIAL MID LEVEL IMPULSE.  RADAR TRENDS SUGGEST THIS
AREA OF PRECIPITATION WILL IMPACT PRIMARILY NORTHEAST LOWER AND
POSSIBLY THE EASTERN END OF THE UPPER PENINSULA.  RAINFALL ACROSS
NORTHERN IL/SOUTHERN WI IS FAIRLY LIGHT AND HIGH BASED WITH DRIER
LOW LEVEL AIR ADVECTING IN FROM THE WEST...AND MAY NOT HAVE MUCH
IMPACT ON NORTHWEST LOWER/WESTERN CHIPPEWA AND MACKINAC COUNTIES
EARLY ON.  SECOND PIECE OF SHORT WAVE ENERGY ENTERS THE PICTURE
DURING THE AFTERNOON CROSSING WESTERN UPPER/NORTHERN WI.  ASSOCIATED
MID LEVEL THERMAL TROUGH RESULTING IN STEEP LAPSE RATES PRETTY MUCH
THROUGH THE TROPOSPHERE (00Z INL OBSERVED SOUNDING FOR EXAMPLE).
WILL NOT REQUIRE MUCH HEATING TO GENERATE SOME DECENT MLCAPE
(MODIFYING FORECAST SOUNDING AROUND TVC FOR 70/56 YIELDS MLCAPE OVER
1200 J/KG)...WITH FORCING PROVIDED BY APPROACHING SHORT WAVE
AND SURFACE TROUGH ACROSS UPPER MI.  SO ANOTHER ROUND OF
THUNDERSTORMS A PRETTY GOOD BET ACROSS THE FORECAST AREA DURING THE
AFTERNOON HOURS...ENDING DURING THE EVENING.  STEEP LAPSE RATES AND
WET BULB ZERO HEIGHTS AROUND 8K FEET SUGGEST SOME HAIL POTENTIAL...
AND UNIDIRECTIONAL WIND PROFILES AND MODEST MID LEVEL DRYING
ADVECTING IN FROM UPSTREAM (WHICH SHOWS UP NICELY IN GOES SOUNDER
7.4 MICRON WATER VAPOR WHICH IS CENTERED AROUND 700MB) MAY ALSO
SUPPORT STRONGER WIND GUSTS.

WEDNESDAY...WEAK HIGH PRESSURE BUILDS IN FOR WEDNESDAY AS SHORT WAVE
RIDGE CROSSES THE FORECAST AREA.  OTHER THAN SOME WARM ADVECTION MID
CLOUDS...CURRENT DRY FORECAST STILL LOOKS REASONABLE AS LOWER LAYERS
WILL HAVE DRIED OUT RELATIVE TO TODAY.  FOR WEDNESDAY NIGHT...WARM
ADVECTION INCREASES THOUGH LOW LEVEL JET/MOIST INFLOW FOCUSED WELL
UPSTREAM INTO THE UPPER MISSISSIPPI VALLEY ALONG WITH AXIS OF
ELEVATED INSTABILITY.  DRY SOUTHEAST BOUNDARY LAYER FLOW ACROSS THE
AREA AS WELL...WITH GUIDANCE QPF FORECAST SPLIT ON WHETHER ANYTHING
DEVELOPS ESPECIALLY ACROSS THE STRAITS AND UPPER MI.  WILL PROBABLY
JUST LEAVE LOW CHANCE POP CURRENTLY IN PLACE ACROSS EASTERN UPPER
WEDNESDAY NIGHT...BUT CONFINE CHANCES TO AFTER MIDNIGHT (MATCHES UP
BETTER WITH MQT).

MARINE...NO MARINE HEADLINES ANTICIPATED THROUGH TONIGHT...INLAND
WINDS WILL PROBABLY BE A BIT GUSTY TODAY (20-25MPH) GIVEN DEEP
MIXING ANTICIPATED.  SURFACE HIGH BUILDS IN FOR WEDNESDAY...SO WEAK
GRADIENT MAY LEAD TO SOME LAKE BREEZE DEVELOPMENT (LAKE MICHIGAN
NEARSHORE ZONES).  SOUTHEAST GRADIENT KICKS UP WEDNESDAY NIGHT...
COULD END UP WITH SMALL CRAFT CONDITIONS IN SOME OF THE LAKE
MICHIGAN NEARSHORE ZONES OVERNIGHT.

EARLY EXTENDED PERIODS (THURSDAY THROUGH SATURDAY)...NEXT MAIN
CHANCE OF RAIN WILL ARRIVE LATER THURSDAY NIGHT INTO FRIDAY AS COLD
FRONT CREEPS INTO THE WESTERN GREAT LAKES.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 10, 1:33 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
133 PM EDT TUE JUN 10 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
133 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING
ACROSS ALL OF NORTHERN MICHIGAN. ISOLATED STORMS MAY BECOME
SEVERE...WITH HAIL GREATER THAN THREE-QUARTERS OF AN INCH DIAMETER
AND WIND GUSTS OVER 60 MPH BEING THE MAIN THREATS. THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL BE GREATEST BETWEEN 2 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT ACROSS
EASTERN UPPER MICHIGAN...AND THURSDAY NIGHT THROUGH SATURDAY FOR
ALL OF NORTHERN MICHIGAN. RAINFALL MAY BE LOCALLY HEAVY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:34 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin56 min
Jun 10, 3:59 PM EDTSevere Thunderstorm WarningAPXIosco, Ogemaw, Roscommon61 min
Jun 10, 4:53 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco47 min
Jun 10, 5:26 PM EDTSpecial Marine WarningAPX35 min
Jun 10, 5:32 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco43 min
Jun 10, 5:45 PM EDTSpecial Marine WarningAPX60 min
Jun 10, 6:25 PM EDTSpecial Marine WarningAPX65 min
Jun 10, 7:00 PM EDTSpecial Marine WarningAPX60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.